Pennsylvania, 2004

Flash Flood in Pennsylvania, May 24, 2004

May 24, 2004 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 24, 4:34 AM EST, 21 minutes earlier.

Area forecast discussion, May 24, 4:34 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 AM EDT MON MAY 24 2004

UPDATE TO REMOVE SVR THUNDERSTORM WATCH.

SOIL CONDITIONS REMAIN VERY MOIST. WE WILL EXTEND FFA TILL 4 PM THIS
AFTN FOR THE ENTIRE CWA. COLD FROPA DURING THE DAY TODAY. DEWPOINTS
RUNNING IN THE MID 60S PREFRONTAL. 1 HR FFGS ANYWHERE FROM 0.8 TO
1.5 AND 3 HRS FROM 1.1 TO 1.9. PRECIP WATER 1.15 INCHES. ALSO
CONVECTION ASSOCIATED WITH WEAKENING BOW ECHO WILL PRODUCE SOME
DOWNPOURS.

WE FINALLY CATCH A BREAK IN THE WX TONIGHT. BUT TUESDAY NIGHT A COLD
FRONT MOVES THROUGH CWA RAPIDLY. SLIGHT CHC SVR LOOKS GOOD. FLOODING
STILL A THREAT WITH MOIST SOIL CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH TIL 4 PM TODAY FOR ZONE MD001.
OH...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 4 PM TODAY FOR ZONES
WVZ001>004...WVZ012-021>023-041.

&&
Hazardous weather outlook, May 24, 4:53 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 AM EDT MON MAY 24 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241200-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
553 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY. A COLD FRONT WILL MOVE
THROUGH THE AREA TODAY. SHOWERS AND THUNDERSTORMS WITH HEAVY
DOWNPOURS ARE POSSIBLE ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

SLIGHT RISK SEVERE THUNDERSTORMS FOR TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 24, 1:26 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 AM EDT MON MAY 24 2004

OHZ048-057-240800-
COSHOCTON OH-MUSKINGUM OH-
226 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE INTO THE AREA BY 3 AM. SOME OF THESE STORMS
WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 TO 50 MPH, HAIL AND FREQUENT
LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40 MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 2:08 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 AM EDT MON MAY 24 2004

OHZ039>041-049-058-240830-
CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
308 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE PREDAWN HOURS.
SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS 40 MPH, HAIL
AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE EAST AROUND 40
MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 2:34 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT MON MAY 24 2004

PAZ013-020-241000-
BEAVER PA-LAWRENCE PA-
334 AM EDT MON MAY 24 2004

...THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WILL MOVE INTO THE REGION DURING THE PREDAWN HOURS
AFTER 4 AM. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN, WIND GUSTS
40 MPH, HAIL AND LIGHTNING STRIKES. STORMS ARE MOVING TOWARD THE
NORTHEAST AROUND 40 MPH.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADWAYS.
Special weather statement, May 24, 3:37 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EDT MON MAY 24 2004

PAZ008-014-020-021-029-031-WVZ001>004-241000-
ALLEGHENY PA-BEAVER PA-BROOKE WV-BUTLER PA-GREENE PA-HANCOCK WV-
MARSHALL WV-OHIO WV-VENANGO PA-WASHINGTON PA-
437 AM EDT MON MAY 24 2004

...EARLY MORNING THUNDERSTORMS MOVING INTO THE REGION...

THUNDERSTORMS WITH GUSTY WINDS, HEAVY RAIN AND SOME HAIL ALONG WITH
FREQUENT LIGHTNING STRIKES WILL MOVE THROUGH THE AREA BEFORE DAWN.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.

THIS AREA IS IN A FLOOD WATCH TILL 4 PM THIS AFTERNOON.
Special weather statement, May 24, 4:12 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 AM EDT MON MAY 24 2004

PAZ008-009-015-016-022-023-030-032-241100-
ARMSTRONG PA-CLARION PA-FAYETTE PA-FOREST PA-INDIANA PA-JEFFERSON PA-
VENANGO PA-WESTMORELAND PA-
512 AM EDT MON MAY 24 2004

...EARLY MORNING THUNDERSTORMS...

THUNDERSTORMS WITH WIND GUSTS 30 TO 40 MPH...HAIL...AND FREQUENT
LIGHTNING STRIKES WILL MOVE THROUGH THE AREA BEFORE 7AM.
HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS.

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.

THIS AREA IS IN A FLOOD WATCH TILL 4 PM THIS AFTERNOON.
Special weather statement, May 24, 4:42 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 AM EDT MON MAY 24 2004

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-241041-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-
JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-
MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-VENANGO PA-
WASHINGTON PA-WESTMORELAND PA-
542 AM EDT MON MAY 24 2004

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

ALLEGHENY        ARMSTRONG        BEAVER           BUTLER
CLARION          FAYETTE          FOREST           GREENE
INDIANA          JEFFERSON        LAWRENCE         MERCER
VENANGO          WASHINGTON       WESTMORELAND

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARSHALL         OHIO

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
May 24, 4:55 AM EST to 8:00 AM EST
Where
Venango County, Utica
Reported by
LAW ENFORCEMENT
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

French Creek flooded and caused the closing of Deer Creek Rd and Creek Rd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399402.